20 doctors weighed in:

I have a bleeding nose following chemotherapy. Whatshould I do?

20 doctors weighed in
Dr. Liawaty Ho
Internal Medicine - Hematology & Oncology
12 doctors agree

In brief: R/o low platelet

Check your blood count.
If your platelet too low may need platelet transfusion. Cancer treatment like Avastin (bevacizumab) can give you bloody nose, which is one of the most common side effect. Applying pressure to the nose to stop bleeding. Avoid trauma ( nose picking, blowing nose ), get humidifier may help.

In brief: R/o low platelet

Check your blood count.
If your platelet too low may need platelet transfusion. Cancer treatment like Avastin (bevacizumab) can give you bloody nose, which is one of the most common side effect. Applying pressure to the nose to stop bleeding. Avoid trauma ( nose picking, blowing nose ), get humidifier may help.
Dr. Liawaty Ho
Dr. Liawaty Ho
Thank
Dr. Allen Seely
General Practice
8 doctors agree

In brief: Check platelets, NOW

I am not an oncologist but my wife has beat 2 cancers: gbm (brain) and AML (leukemia) and had a stem-cell transplant: she is still going!.
A bloody nose could be 'just a bloody nose' due to trauma, 'dry air' etc... But a very low platelet count can be the cause and this needs to be checked very soon. You may need a 'round' of platelet transfusions to restore platelet count to a more safe level.

In brief: Check platelets, NOW

I am not an oncologist but my wife has beat 2 cancers: gbm (brain) and AML (leukemia) and had a stem-cell transplant: she is still going!.
A bloody nose could be 'just a bloody nose' due to trauma, 'dry air' etc... But a very low platelet count can be the cause and this needs to be checked very soon. You may need a 'round' of platelet transfusions to restore platelet count to a more safe level.
Dr. Allen Seely
Dr. Allen Seely
Thank
Dr. Michael Thompson
Internal Medicine - Hematology & Oncology
2 doctors agree

In brief: Check plt count

Epistaxis (nose bleeding) after chemotherapy may be from the usual sources (picking, dry air) or from platelet dysfunction (normal number abnormal quality).
Howevever, the first thing to check is platelet number. May need a transfusion if too low.

In brief: Check plt count

Epistaxis (nose bleeding) after chemotherapy may be from the usual sources (picking, dry air) or from platelet dysfunction (normal number abnormal quality).
Howevever, the first thing to check is platelet number. May need a transfusion if too low.
Dr. Michael Thompson
Dr. Michael Thompson
Thank
Dr. Sanford Archer
ENT - Head & Neck Surgery
1 doctor agrees

In brief: Hydrate & lubricate

Your nasal membranes are probably very dry & now irritated.
Drink lots of decaffeinated beverages and lubricate your nose every 2 - 3 hours with vaseline jelly. You can also use a warm mist vaporizer in the bedroom. If it persists, you may need to visit an ENT doctor for an exam.

In brief: Hydrate & lubricate

Your nasal membranes are probably very dry & now irritated.
Drink lots of decaffeinated beverages and lubricate your nose every 2 - 3 hours with vaseline jelly. You can also use a warm mist vaporizer in the bedroom. If it persists, you may need to visit an ENT doctor for an exam.
Dr. Sanford Archer
Dr. Sanford Archer
Thank
Get help from a real doctor now
Dr. Adam Smith
Board Certified,
13 years in practice
382K people helped
Continue
108,000 doctors available
Read more answers from doctors